Georgia, 2014Hail in Georgia, September 17, 2014
September 17, 2014 · NWS CAE · 1 event in 1 county or zone
A severe storm in extreme southeast Richmond county produced golf ball size hail about 7 miles east northeast of Mc Bean.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe storm in extreme southeast Richmond county produced golf ball size hail about 7 miles east northeast of Mc Bean.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 17, 1:16 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 17, 1:16 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT WED SEP 17 2014
.SYNOPSIS...
WEAK FRONT ACROSS THE EASTERN MIDLANDS WILL PUSH TO THE COASTAL
PLAIN THIS AFTERNOON AND OFF THE COAST THURSDAY. HIGH PRESSURE
WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA
FOR THURSDAY THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH OVER THE E CONUS...WITH A SERIES OF IMPULSES EXPECTED
TO MOVE THROUGH. LATEST SURFACE ANALYSIS SUGGESTS A FRONTAL BOUNDARY
IS STRETCHED ACROSS THE NORTHERN FORECAST AREA (FA)...WITH A
POSSIBLE WEAK SURFACE TROUGH NEAR THE SOUTHERN FA/CSRA. WEAK IN SITU
WEDGE/PERSISTENT LOW CLOUDS STILL AFFECTING MUCH OF THE NORTHERN
HALF OF THE FA. THESE BOUNDARIES IN ADDITION TO A POSSIBLE SEA
BREEZE COULD RESULT IN SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION...FAVORING CENTRAL AND SOUTHERN AREAS WHERE BEST HEATING
AND INSTABILITY EXPECTED. MODEL GUIDANCE STILL INDICATING MIXED
RESULTS WITH RESPECT TO PLACEMENT AND EXTENT OF CONVECTION...BUT
THINK SLIGHT CHANCE POPS NORTH TO CHANCE POPS CENTRAL AND SOUTH ARE
IN ORDER. DRY AIR ALOFT NOTED IN WATER VAPOR IMAGERY COULD PROVIDE A
THREAT OF AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING A STRONG
WIND GUST. ANY CONVECTION EXPECTED TO DISSIPATE BY LATE
EVENING...THEN FAIR WEATHER OVERNIGHT. LOW CLOUDINESS AND POSSIBLY
FOG EXPECTED TO DEVELOP LATE TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THE UPPER TROUGH OVER THE EASTERN CONUS IS FORECAST TO DEEPEN
WITH A CUT OFF LOW DEVELOPING OVER SOUTHEAST GA ON FRIDAY. H5
TEMPERATURES ARE FORECAST AS LOW AS MINUS 11C. WEAK INSTABILITY IS
FORECAST FOR THE MIDLANDS AND CSRA WITH MODERATE INSTABILITY
FARTHER SOUTH BENEATH THE UPPER LOW. A LARGE AREA OF SURFACE HIGH
PRESSURE CROSSING SOUTHERN CANADA AND THE GREAT LAKES WILL MOVE
EAST TO THE NORTH ATLANTIC COAST. ALL MODELS FORECAST THE HIGH
PRESSURE TO RIDGE INTO OUR AREA BRINGING NORTHERLY WINDS AND COLD
AIR ADVECTION THROUGH FRIDAY NIGHT. EXPECT SEVERAL HARD TO TIME
WEAK SHORT WAVES TO CROSS THE ARE IN NORTHWEST FLOW ALOFT.
MOISTURE APPEARS TO BE SHALLOW...SO KEPT THE FORECAST DRY...BUT
INCREASED CLOUD COVER. THE 12Z MODELS HAVE BEGUN TO INCREASE POPS
ACROSS THE AREA BOTH THURSDAY AND FRIDAY. GIVEN SHALLOW MOISTURE
AND LACK OF OMEGA...WILL NOT FOLLOW.
HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S WITH
OVERNIGHT LOWS IN THE LOWER TO MIDDLE 60S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH THE GFS AND ECMWF INDICATE WEAK CYCLONIC UPPER FLOW ACROSS THE
NORTHERN TIER STATES SATURDAY WITH A WITH CUTOFF LOW OFF THE
SOUTHEAST COAST. THE TROUGH IS PROGGED TO DEEPEN OVER THE EASTERN
CONUS THROUGH EARLY NEXT WEEK. WEDGE CONDITIONS WILL PERSIST ACROSS
THE FORECAST AREA SATURDAY AND SUNDAY WITH THE NEXT COLD FRONT
EJECTING THE WEDGE AS IT MOVES INTO THE REGION MONDAY. THIS WILL
KEEP DRY CONDITIONS OVER THE REGION THROUGH SUNDAY WITH LOW CHANCE
POPS MONDAY AND TUESDAY AS THE FRONT CROSSES THE FORECAST AREA.
GIVEN MOIST ONSHORE FLOW AND ABOVE AVERAGE POPS SHOWN BY THE GFS
ENSEMBLES...WILL KEEP LOW CHANCE POPS FOR WEDNESDAY, ALSO.
TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SATELLITE AND SURFACE OBS INDICATE PERSISTENT CLOUDINESS REMAINS
OVER MUCH OF THE FORECAST AREA (FA). IT APPEARS MVFR CIGS WILL
CONTINUE AT THE TERMINALS IN THE NEAR TERM...GRADUALLY BECOMING VFR
BY MID AFTERNOON. SURFACE BOUNDARIES AND DIURNAL HEATING EXPECTED TO
PROVIDE POSSIBILITY OF SCATTERED AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY. CHANCES NOT SUFFICIENT TO WARRANT INCLUSION
IN THE TAFS AT THIS TIME. WILL INCLUDE IN LATER ISSUANCES IF/WHEN
CONFIDENCE WARRANTS. LINGERING LOW LEVEL MOISTURE PLUS DRY AIR ALOFT
AND LIGHT SURFACE WINDS WILL PROVIDE THREAT OF FOG/STRATUS LATE
TONIGHT/EARLY THURSDAY MORNING. LATEST GUIDANCE SUGGESTING LOW CIGS
THE MAIN THREAT...WITH SOME VSBY RESTRICTIONS. A SLOW RETURN TO VFR
EXPECTED BY THURSDAY AFTERNOON.
EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING FOG/STRATUS
POSSIBLE THROUGH SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 17, 4:22 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT WED SEP 17 2014
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
522 AM EDT WED SEP 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CSRA. A
FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 2:29 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT WED SEP 17 2014
GAZ065-077-SCZ030-172030-
AIKEN-BURKE-RICHMOND-
329 PM EDT WED SEP 17 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 430 PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AUGUSTA...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA AND
AUGUSTA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3347 8211 3363 8184 3331 8161 3320 8176
3316 8177 3311 8185
TIME...MOT...LOC 1930Z 323DEG 12KT 3345 8195
HCLocal storm report, Sep 17, 2:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL NORTH AUGUSTA 33.52N 81.96W
09/17/2014 M0.88 INCH AIKEN SC PUBLIC
REPORT OF NICKEL-SIZE HAIL IN NORTH AUGUSTA
&&
CHERRYHail, Richmond
- When
- September 17, 2:54 PM EST to 2:58 PM EST
- Where
- Richmond County, 6.04 mi ENE of Mc Bean
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.273, -81.869
Public reported golf ball size hail at hunt club about 7 miles east northeast of Mc Bean.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Maryland, September 17, 20142 deaths · 2 events
- Flash Flooding and Hail in Missouri, September 17 to 18, 2014$166,000 · 1 in hail · 27 events
- Hail in Kansas, September 17, 2014$275,000 · 1.75 in hail · 2 events
- Tornadoes and Flash Flood in Arkansas, September 17, 2014$138,000 · EF0 · 16 events
- Dense Fog in Kentucky, September 17, 201422 events
- Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2014$18,000 · 51 kt wind · 7 events
- Dense Fog in Illinois, September 17, 201419 events
- Flash Flooding in Texas, September 17 to 18, 20141 injured · 3 events
- Flash Flood and Hail in Kansas, September 17 to 18, 20142.5 in hail · 10 events
- Rip Current in Delaware, September 17, 20141 injured · 1 event
- Hail and Damaging Winds in Arkansas, September 17, 2014$2,000 · 1 in hail · 5 events
- Damaging Winds in South Carolina, September 17, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534674.